Alert archive / Texas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 4, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 9, 2023, 8:57 PM CDT for Borden County, Dawson County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2023, 8:57 PM CDT (01:57 UTC)
- Expired
- Apr 9, 2023, 10:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Borden County, TX, Dawson County, TX
The radar
The Lubbock radar (KLBB), 96 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2038 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
539
WUUS54 KMAF 100157
SVRMAF
TXC033-115-100300-
/O.NEW.KMAF.SV.W.0004.230410T0157Z-230410T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
857 PM CDT Sun Apr 9 2023
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northern Borden County in western Texas...
Eastern Dawson County in western Texas...
* Until 1000 PM CDT.
* At 856 PM CDT, a severe thunderstorm was located near Tahoka,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gail, Key and Hancock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3260 10186 3296 10190 3296 10130 3290 10117
3288 10117
TIME...MOT...LOC 0156Z 327DEG 25KT 3312 10181
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
872 follow-up statements
825
WWUS54 KMAF 100221
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
921 PM CDT Sun Apr 9 2023
TXC033-115-100300-
/O.CON.KMAF.SV.W.0004.000000T0000Z-230410T0300Z/
Borden TX-Dawson TX-
921 PM CDT Sun Apr 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHERN BORDEN AND EASTERN DAWSON COUNTIES...
At 921 PM CDT, a severe thunderstorm was located 9 miles southeast of
O'Donnell, or 16 miles northwest of Gail, moving south at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gail, Key and Hancock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3260 10186 3296 10190 3296 10130 3290 10117
3288 10117
TIME...MOT...LOC 0221Z 339DEG 40KT 3288 10169
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
87560
WWUS54 KMAF 100235
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
935 PM CDT Sun Apr 9 2023
TXC033-115-100300-
/O.CON.KMAF.SV.W.0004.000000T0000Z-230410T0300Z/
Borden TX-Dawson TX-
935 PM CDT Sun Apr 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHERN BORDEN AND EASTERN DAWSON COUNTIES...
At 935 PM CDT, a severe thunderstorm was located 10 miles west of
Gail, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Gail, Key and Hancock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3260 10186 3296 10190 3296 10130 3290 10117
3288 10117
TIME...MOT...LOC 0235Z 327DEG 25KT 3279 10162
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
87What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:20 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Apr 9, 6:20 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 620 PM CDT Sun Apr 9 2023 ...New AVIATION... .SHORT TERM... (Today through Monday afternoon) Issued at 257 AM CDT Sun Apr 9 2023 The forecast calls for a pleasant start to Easter Sunday across West Texas and southeast New Mexico with warm temperatures and light winds expected. Later this evening, we could see scattered thunderstorms develop across northern portions of the area. Persistent southeasterly sfc flow has continued to advect gulf moisture into the region with dew points now rising into the upper 40s and lower 50s across the Permian Basin and Lower Trans Pecos. This uptick in moisture will be the catalyst for potential thunderstorms this evening. Latest GOES Night Fog product shows an expansion of low clouds east of I-20. These clouds should hang around through the morning hours before slowly scattering out by the afternoon. Temperatures are expected to top out in the upper 70s across the east to low 80s west where the low level thermal ridge is most prominent. As we work our way into late afternoon/early evening, a shortwave trough in northwesterly flow aloft will begin to approach the TX Panhandle. Most high-res and convective allowing models are depicting showers and thunderstorms initiating over the Texas South plains between 21Z-00Z and slowly drifting southeastward. There is still uncertainty in just how far south storms will make it and whether they will hold together after sunset. If storms develop further west along the TX/NM state line as suggested by latest NAM12 and 3km NEST, then there will be a better chance of them reaching the I-20 corridor after sunset. If storms initiate too far north, it will be much more difficult for them to reach the N Permian Basin overnight before dissipating. Either way we have not deviated much from the NBM and will carry scattered PoPs across the Permian Basin and southeast NM mainly from the 00Z-06Z timeframe. Elsewhere across the higher terrain of West Texas isolated showers and thunderstorms will be possible during peak heating this afternoon. A few storms may become strong to severe as mid-lvl lapse rates steepen and bulk shear increases to around 30-35 kts this evening. Gusty winds and hail up to an inch in diameter will be the main threats along with brief heavy rainfall. All of this activity should steadily wane after 06Z tonight. Overnight lows are expected to be slightly above normal, mainly in the lower 50s. On Monday, a high amplitude 500 hpa ridge will build over the 4- Corners region, keeping TX and NM in north to northwesterly flow aloft. Another weak mid lvl disturbance is expected to arrive on Monday afternoon, which will provide a focus for lift across eastern portions of the region. Isolated to scattered thunderstorms will again be possible mainly across the eastern Permian Basin. Highs on Monday afternoon will be very similar to today, mostly in the upper 70s to around 80 degrees. -Salerno && .LONG TERM... (Monday night through Saturday) Issued at 257 AM CDT Sun Apr 9 2023 Upper pattern Monday night has a closed low over E TX with a ridge centered over the 4 Corners region extending northward across the Great Plains. This low slowly drifts south to the Gulf Tuesday and sits over SE TX Wednesday. As this is happening the next upper trough moves ashore the West Coast and passes to ID/NV by Thursday morning. As the trough moves into MT Thursday a closed low forms over Srn NV while the TX low finally lifts out. Friday the NV low quickly swings across AZ... NM... and into W TX. Temperatures will be warm this week with highs mainly in the 80s Tuesday through Friday. Readings not as warm on Saturday... then cooling into the 70s next Sunday as a front blows through. Lows in the 40s and 50s. Still a ways out there but next Friday could be windy in the Guadalupes as the upper low swings by the region. Other than a slight chance of showers in the eastern counties Friday night the forecast is dry. && .AVIATION... (00Z TAFS) Issued at 611 PM CDT Sun Apr 9 2023 Sct cu field across SE NM will continue through 06z before dissipation. SChc SHRA/TSRA now thru 06z at KHOB/KCNM/KMAF. Prevailing E/SE winds will shift E/NE for all terminals overnight into the AM, staying fairly persistent into the afternoon hrs tomorrow. Biggest impacts will be degrading cigs areawide with MVFR/IFR ceilings forecast everywhere by 12/13z tomorrow with earlier starts for KMAF/KFST. Low vis at KMAF/KHOB possible, but not as high as a chance as lower cigs. Will be something to monitor overnight. Prevailing VFR conditions expected west-east after 17z. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 54 78 50 80 / 40 20 10 10 Carlsbad 52 79 50 84 / 20 10 0 0 Dryden 58 76 53 79 / 20 30 10 10 Fort Stockton 57 78 52 82 / 20 20 0 0 Guadalupe Pass 52 72 50 77 / 10 10 0 0 Hobbs 50 78 48 80 / 30 10 0 0 Marfa 45 75 40 78 / 10 20 0 0 Midland Intl Airport 54 78 50 80 / 30 20 0 10 Odessa 55 78 51 80 / 30 20 0 10 Wink 54 80 50 83 / 20 20 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...24 LONG TERM....72 AVIATION...87
Hazardous weather outlook, Apr 9, 1:45 PM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 145 PM CDT Sun Apr 9 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-101845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 145 PM CDT Sun Apr 9 2023 /1245 PM MDT Sun Apr 9 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms this evening and tonight... a few of these storms could be strong especially across Southeast New Mexico and the Northern Permian Basin. Any storm that develops could produce gusty wind, small hail, frequent lightning, and brief heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms mainly east Monday. Any storm that develops could produce gusty wind, frequent lightning, and brief heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Apr 9, 4:46 PM CDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
446 PM CDT Sun Apr 9 2023
TXZ279-092230-
Central Brewster County TX-
446 PM CDT Sun Apr 9 2023
...A strong thunderstorm will impact portions of west central
Brewster County through 530 PM CDT...
At 445 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Marathon, or 20 miles southeast of Alpine, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2993 10329 3015 10351 3017 10349 3015 10349
3016 10348 3016 10347 3014 10348 3011 10346
3020 10346 3028 10339 3010 10308
TIME...MOT...LOC 2145Z 311DEG 18KT 3018 10339
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
84Special weather statement, Apr 9, 5:09 PM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
509 PM CDT Sun Apr 9 2023
TXZ048-092300-
Scurry TX-
509 PM CDT Sun Apr 9 2023
...A strong thunderstorm will impact portions of northeastern Scurry
County through 600 PM CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Clairemont, or 17 miles south of Jayton, moving
southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Scurry
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3296 10077 3296 10066 3265 10066
TIME...MOT...LOC 2208Z 315DEG 22KT 3301 10063
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
84The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 9:04 PM CDT | Special Weather Statement | MAF | Gaines | 41 min |
| Apr 9, 9:44 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 61 min |
| Apr 9, 10:41 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 64 min |
| Apr 9, 10:44 PM CDT | Special Weather Statement | MAF | Martin | 61 min |
| Apr 9, 11:40 PM CDT | Special Weather Statement | MAF | Glasscock | 50 min |
| Apr 10, 12:28 AM CDT | Special Weather Statement | MAF | Glasscock | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.